Alert archive / Nebraska / Tornado Warnings in 2020
Tornado Warning 1, NWS Omaha, NE
NWS Omaha, NE issued this tornado warning at Mar 19, 2020, 4:24 PM CDT for Cass County, Otoe County, Nebraska. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 19, 2020, 4:24 PM CDT (21:24 UTC)
- Expired
- Mar 19, 2020, 5:00 PM CDT
- In force
- 36 min
- Issued by
- NWS Omaha, NE
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.0 in
Counties Cass County, NE, Otoe County, NE
The radar
The Omaha radar (KOAX), 66 km from the middle of the area, began a volume at 21:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 19, 3:29 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 9.4 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 55 J/kg
- Mixed-layer CIN
- -226 J/kg
- Mixed-layer LCL
- 527 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 301 m²/s²
- 0-3 km storm-relative helicity
- 304 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.3
The text
As transmitted.
534
WFUS53 KOAX 192124
TOROAX
NEC025-131-192200-
/O.NEW.KOAX.TO.W.0001.200319T2124Z-200319T2200Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Omaha/Valley Nebraska
424 PM CDT Thu Mar 19 2020
The National Weather Service in Omaha has issued a
* Tornado Warning for...
Northeastern Otoe County in southeastern Nebraska...
Southeastern Cass County in southeastern Nebraska...
* Until 500 PM CDT.
* At 423 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Avoca, or 29 miles east of Lincoln, moving
northeast at 30 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Avoca around 430 PM CDT.
Nehawka around 445 PM CDT.
Union around 450 PM CDT.
Murray around 500 PM CDT.
Other locations impacted by this tornadic thunderstorm include Camp
Catron, Otoe and Dunbar.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4071 9630 4099 9584 4098 9583 4093 9584
4090 9581 4089 9581 4087 9585 4084 9584
4077 9584 4074 9589 4071 9587 4062 9620
TIME...MOT...LOC 2123Z 226DEG 25KT 4074 9614
TORNADO...RADAR INDICATED
HAIL...1.00IN
$$
HB2 follow-up statements
638
WWUS53 KOAX 192138
SVSOAX
Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
438 PM CDT Thu Mar 19 2020
NEC025-131-192200-
/O.CON.KOAX.TO.W.0001.000000T0000Z-200319T2200Z/
Otoe NE-Cass NE-
438 PM CDT Thu Mar 19 2020
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 500 PM CDT FOR NORTH
CENTRAL OTOE AND SOUTHEASTERN CASS COUNTIES...
At 437 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Avoca, or 34 miles south of Omaha, moving northeast
at 30 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Union and Nehawka around 450 PM CDT.
Murray around 500 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4069 9607 4081 9613 4083 9611 4099 9584
4098 9583 4093 9584 4090 9581 4089 9581
4087 9585 4084 9584 4077 9584 4074 9589
4074 9591
TIME...MOT...LOC 2137Z 235DEG 25KT 4077 9604
TORNADO...RADAR INDICATED
HAIL...1.00IN
$$
HB886
WWUS53 KOAX 192155
SVSOAX
Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
455 PM CDT Thu Mar 19 2020
NEC025-131-192205-
/O.EXP.KOAX.TO.W.0001.000000T0000Z-200319T2200Z/
Otoe NE-Cass NE-
455 PM CDT Thu Mar 19 2020
...THE TORNADO WARNING FOR NORTH CENTRAL OTOE AND SOUTHEASTERN CASS
COUNTIES WILL EXPIRE AT 500 PM CDT...
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area.
A Tornado Watch remains in effect until 1100 PM CDT for southwestern
Iowa...and southeastern Nebraska.
LAT...LON 4069 9607 4081 9613 4083 9611 4099 9584
4098 9583 4093 9584 4090 9581 4089 9581
4087 9585 4084 9584 4077 9584 4074 9589
4074 9591
TIME...MOT...LOC 2155Z 226DEG 25KT 4086 9592
$$
HBWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this tornado warning went out at Mar 19, 3:32 PM CDT, 52 minutes earlier.
Area forecast discussion, Mar 19, 3:32 PM CDT, 52 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
332 PM CDT Thu Mar 19 2020
...Updated Forecast Discussion for Tonight through Thursday...
.DISCUSSION...
Issued at 327 PM CDT Thu Mar 19 2020
Forecast Summary:
A somewhat active weather pattern is setting through the middle of
next week. The most active is certainly tonight, with severe
thunderstorms, winter weather and strong winds all expected. Cold
temps follow to end the week, but gradual warming along with a
couple of precipitation chances through the middle of next week
are expected.
Tonight:
Broad diffluent mid level flow has overspread eastern Nebraska and
western Iowa ahead of closed low moving into northwest Kansas.
Surface warm front extended from surface low in northwest Kansas
into eastern Nebraska just south of Lincoln and the Omaha Metro
area. Break in cloud cover south of front along with lower 60s dew
points has destabilized airmass there, with SBCAPE approaching 1500
J/kg. Storms had begun to pop just west and south of our area just
before 3 PM, and are expected to continue to develop northeast with
time this afternoon. Bulk shear approaching 50kt along with slightly
curved but long hodographs suggest severe thunderstorms with all
modes of severe are possible as storms race east-northeast across
southeast Nebraska and southwest Iowa. Severe hail is possible a
couple of counties north of the warm front, including Lincoln,
Omaha, Council Bluffs areas. Storms should shift east of our area
later this evening as surface low ripples along front through then
east of southwest Iowa.
North of warm front, much colder air will continue spilling into our
area overnight. Temperatures dropping toward freezing will turn rain
to snow in far northeast Nebraska late this afternoon, with a
transition to snow spreading southward as north winds increase cold
advection on back side of exiting low. Parts of north central
Nebraska have already switched to snow. A consensus of short-range
mesoscale models suggests average snowfall in northeast Nebraska
will be in the 1 to 3 inch range, but there are signals that
localized amounts could exceed 5 inches as convective bands increase
snow rates briefly. But given progressive nature of these expected
bands, and overall duration of snow limited to a period of about 6
hours, don't expect widespread amounts over advisory levels. Also,
north winds will increase into the 25 to 40 mph range in cold
advection regime, so blowing snow and reduced visibilities are
likely. Will continue with our Winter Weather Advisory as is.
Friday:
Precipitation will have ended by sunrise Friday, and clouds
generally clearing from northwest to southeast. Cold high pressure
will continue to build into the region, so not expecting much of a
warmup despite some sunshine. Have highs only in the 20s and 30s
north to south.
Saturday through Thursday:
Mid level flow regime looks to remain generally zonal through much
of next week, with a couple of shortwaves riding through the flow
Saturday night and Monday night. Temperatures will also gradually
warm from the 40s Saturday to the 60s by Wednesday.
Saturday night shortwave looks to stay mainly to our south, but we
could see some light snow skirting southeast Nebraska and southwest
Iowa. The Monday night shortwave will have more moisture to work
with and will track farther north. Showers and a few thunderstorms
are probable then. Another system approaching Thursday may bring
&&
.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1250 PM CDT Thu Mar 19 2020
A warm front along Interstate 80 early in the TAF period will
separate mainly IFR conditions to the north and MVFR conditions to
the south. Cigs below FL010 will be common north of the front,
including KOFK, with occasional rain showers and fog dropping vsbys
to between 1SM and 4SM. From KLNK to KOMA, cigs will vary between
IFR and MVFR through 20Z when scattered thunderstorms are expected.
Storms will bring IFR conditions to those site, and could contain
wind gusts over 40kt and some hail. The strongest storm are expected
to sink southeast by 00Z, with lowering cigs in rain and fog
bringing a return to widespread IFR conditions. North winds are
forecast to increase into the 25 to 35kt range by 03Z and continue
through the night. Rain is expected to gradually transition to
snow between 03Z and 07Z, then begin to move to the east by 10Z.
Clearing from the north will occur after 12Z at all sites.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Winter Weather Advisory from 7 PM this evening to 7 AM CDT
Friday for NEZ015-032-033-042.
Winter Weather Advisory until 7 AM CDT Friday for NEZ011-012-
016>018-030-031.
IA...None.
&&
DISCUSSION...Dergan
AVIATION...DerganHazardous weather outlook, Mar 19, 3:38 PM CDT, 46 minutes before
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 338 PM CDT Thu Mar 19 2020 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-201045- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 338 PM CDT Thu Mar 19 2020 This Hazardous Weather Outlook is for portions of southwest Iowa...west central Iowa...east central Nebraska...northeast Nebraska and southeast Nebraska. .DAY ONE...Tonight and Friday Severe thunderstorms are likely into the evening as a strong storm system moves through the region. Most of the severe storms will occur south of a warm front extending through southeast Nebraska and southwest Iowa, generally south of a line from Saline to Plattsmouth and Oakland Iowa. Large hail, damaging winds, and isolated tornadoes are possible in these areas. Large hail could occur north of this area, generally from Lincoln to the Omaha Metro and to Harlan Iowa. The storms are forecast to move east of our area by mid evening. Also, a winter weather advisory is in effect through tonight for northeast Nebraska. Rain will change to snow this evening, with total snow amounts in the 1 to 4 inch range, especially north of a line from Albion to West Point and Onawa. Along with the snow, north winds gusting over 40 mph will cause blowing snow, severely reducing visibilities. The rain and snow is expected to be east of our area by sunrise Friday. .DAYS TWO THROUGH SEVEN...Friday night through Thursday There is a small chance of snow for parts of the area Saturday night into Sunday morning. A few thunderstorms will be possible from Monday night through Tuesday. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to call in any severe weather reports through this evening. There is a chance storm spotter activation may be needed.
In the hours before
Local storm report, Mar 19, 4:22 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
422 PM CDT THU MAR 19 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0414 PM HAIL 1 NNE ESSEX 40.85N 95.30W
03/19/2020 M1.50 INCH PAGE IA TRAINED SPOTTER
&&The office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 19, 3:34 PM CDT | Severe Thunderstorm Warning | OAX | Lancaster, Saline, Seward | 26 min |
| Mar 19, 4:55 PM CDT | Severe Thunderstorm Warning | OAX | Cass, Otoe | 24 min |
| Mar 19, 5:00 PM CDT | Severe Thunderstorm Warning | OAX | Butler, Seward | 30 min |
| Mar 19, 5:18 PM CDT | Severe Thunderstorm Warning | OAX | Douglas | 12 min |
| Mar 19, 6:20 PM CDT | Severe Thunderstorm Warning | OAX | Richardson | 40 min |
| Mar 19, 6:34 PM CDT | Severe Thunderstorm Warning | OAX | Richardson | 26 min |
Nearby
Tornado Warnings in Nebraska, 2020Every tornado warning in 2020Tornadoes in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.